Texas, 2022

Flash Flooding and Hail in Texas, May 23 to 24, 2022

May 23 to 24, 2022 · NWS BRO · 10 events in 3 counties and zones

A strong 500mb shortwave aided in the development of two thunderstorm complexes that impacted Deep South Texas and the Rio Grande Valley on May 23rd and 24th. The first complex began shortly after 6 PM in Zapata County and inched southeastward across the region before becoming nearly stationary in Cameron and Willacy Counties around 2 AM on the morning of the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$470,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A strong 500mb shortwave aided in the development of two thunderstorm complexes that impacted Deep South Texas and the Rio Grande Valley on May 23rd and 24th. The first complex began shortly after 6 PM in Zapata County and inched southeastward across the region before becoming nearly stationary in Cameron and Willacy Counties around 2 AM on the morning of the 24th. This lead to numerous reports of flooding and several reports of damaging wind, especially in central Hidalgo County, where the worst of the damage was reported.

The second complex developed in northern Mexico and entered Zapata County around 4 AM on the morning of May 24th, which helped to spark several showers and storms ahead of it in Starr County. This is when there were several reports of hail. Also, additional flooding occurred in southern Hidalgo and Cameron Counties. By the time all was said and done, much of the Rio Grande Valley had picked up between 2 to 6 inches of rain, with locally higher 5 to 9 inches in parts of Zapata and Starr Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 23, 5:14 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, May 23, 5:14 PM CST, 2 hours 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
614 PM CDT Mon May 23 2022

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...VFR conditions continue to prevail across the region.
After sunset showers and thunderstorms are expected to develop
moving west to east across Deep South Texas. Ceilings will fall
to MVFR overnight and maybe even period of IFR with heavy
thunderstorms. Some thunderstorms could be strong to severe with
heavy rain and strong winds being the main threats. Skies are
expected to clear out by Tuesday afternoon.

&&

.PREV DISCUSSION... /issued 258 PM CDT Mon May 23 2022/

SHORT TERM (Tonight through Tuesday Night):Warm front expected
to lift north beginning this evening/overnight tonight. Isolated
to scattered showers and thunderstorms are expected with the warm
front lifting north. CAMs still have an MCS traversing through
CRP's CWA and clipping the Northern Ranchlands late this evening.
Showers are expected to start west and spread south and east due
to boundary collisions from the mid-level shortwave activity over
CRP and small streamer showers flowing south to north from Mexico.
Confidence regarding the placement of these storms is still
moderate due to the inconsistencies in the models. However, an MCS
could form over the the central CWA after midnight/very early
Tuesday morning.

Currently, Storm Prediction Center has all counties except Cameron
county in a Slight Risk for severe weather today. Weather Prediction
Center has Zapata, Starr, and western Jim Hogg in a Slight Risk for
excessive rain today as well. So, the best chance for rain/severe
thunderstorms would be in the Northern Ranchlands and Upper to Mid
Valley areas. Analyzing the near-storm environment for the KAPY
area, if storms are able to initialize, PWAT values are near the
90th percentile for BRO with CAPE values between 3000-4000 J/kg and
moist mid and low level RH values in the 50-90% range. Therefore,
the main hazards with these storms will be damaging winds, heavy
rainfall, and large hail. Low-level winds and EBWD values are low
with values under 15 kts which could lead to training storms and
flash flooding. With the rainfall from yesterday in Zapata and Starr
counties, 1 hr Flash Flood Guidance is only 2-3 inches for those
areas which is why they were added to the Slight category by WPC.
LSR's already confirmed nuisance flooding in the city of Zapata
yesterday and tonight's event could bring more of the same.

Showers and thunderstorms are expected to end south to north
throughout Tuesday morning. Deep South Texas could still see some
lingering showers, but models have continued to trend downward in
regards to POPs for the daytime hours tomorrow. Southerly winds will
be breezy Tuesday with gusts up to 30 mph especially in the lower
RGV. Temperatures are forecast to be in the mid 70s tonight with 90s
for tomorrow with skies gradually clearing throughout the day. Kept
the High Risk of rip currents for tomorrow as well.

LONG TERM (Wednesday through Monday):Large scale upper trough is
shown by latest model suite to traverse the Central Plains Wednesday
and Thursday. This deep trough looks strong enough to support a late
season cold front passage for Deep South Texas late Wednesday
afternoon into Wednesday night. The latest forecast continues the
trend of strong to potential severe thunderstorms along the front
with SPC continuing to indicate a Marginal Risk of severe
thunderstorms for all of Deep South Texas and the RGV. As for the
deterministic models slight differences continue between the
GFS/ECMWF but not a lot to vary any drier or wetter than the
previous forecast package. Even though the ECMWF shows some deeper
moisture and a slightly quicker eastward pace of the front model
consensus remains consistent with the rain chances and the overall
QPF amounts. Our atmosphere is expected to be unstable as the
front moves into the region which will be supportive of isolated
strong to severe thunderstorms. Best dynamics of CAPE, shear and
large-scale ascent look to remain north of our region but there
remains sufficient instability especially if the surface inversion
cap can be broken/weakened as the front wedges into the region.
Forecast QPF values have been reduce Slight below the previous
forecast package, but with pwats still around 1.75 inches can not
rule out some robust cells dropping an inch or better of rain.
Some left over showers may linger along the Rio Grande river
Thursday morning with drier conditions ensuing for much of
Thursday, Friday and for the Memorial Day holiday weekend as a
strong high pressure ridge axis builds over north Mexico and South
Texas.

Temperatures will be hot and humid in advance of the front Wednesday
with some slight cooling Thursday in wake of the frontal passage
especially if clouds linger along across the RGv. Temperatures trend
upwards Friday and over the weekend as the ridge becomes well
established.

MARINE:(Tonight through Tuesday Night): Scattered showers and
thunderstorms tonight with rain ending tomorrow morning. As the
front moves north, southerly winds will be breezy with SCA likely by
early tomorrow morning with seas increasing to 5 to 7 feet by
tomorrow night.

(Wednesday through Saturday):As a cold front approaches Wednesday
winds and seas will show a lowering trend, however seas may be
slower to subside with some potential of small craft advisory
conditions persisting Wednesday morning. The frontal passage
brings a brief wind shift Wednesday night and Thursday with winds
not all that strong and seas in the moderate range. Showers and
thunderstorms are possible to become a bit widespread which will
agitate the seas. High pressure builds over the region Friday and
spreads eastward for the weekend. Light to fresh southeast flow is
expected with the strongest winds likely Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  77  87  76  91 /  50  30  10  20
BROWNSVILLE          78  91  77  93 /  50  30  10  20
HARLINGEN            77  92  76  95 /  50  30  10  20
MCALLEN              77  93  77  96 /  50  20  20  30
RIO GRANDE CITY      76  96  76  96 /  60  20  20  20
SOUTH PADRE ISLAND   78  83  78  85 /  50  30  10  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Tuesday morning for TXZ451-454-455.

GM...Small Craft Advisory from 1 AM to 1 PM CDT Tuesday for GMZ130-
     132-135-150-155-170-175.

&&

This product is also available on the web at:
https://weather.gov/rgv

68-McGinnis/Aviation
Hazardous weather outlook, May 23, 2:56 PM CST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
356 PM CDT Mon May 23 2022

TXZ248>255-351-353>355-451-454-455-242100-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
356 PM CDT Mon May 23 2022

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

Isolated strong to severe thunderstorms will be possible tonight
for the Upper Valley and northern Ranchlands, with the main threat
being strong winds and hail.

In addition, should strong convection move across portions of
deep South Texas including the the Upper Valley, isolated heavy
downpours will be possible. Heavy downpours could lead to nuisance
flooding or pockets of flash flooding.

There is a High Risk of Rip Currents at area beaches.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An elevated risk of rip currents will be possible at times
through the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-242100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
356 PM CDT Mon May 23 2022

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Slightly elevated winds and seas may result in borderline to low
end small craft advisory conditions, mainly on the Gulf waters,
through mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 23, 5:39 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Brownsville TX
639 PM CDT Mon May 23 2022

TXZ248-240030-
Zapata TX-
639 PM CDT Mon May 23 2022

...A strong thunderstorm will impact portions of northern Zapata
County through 730 PM CDT...

At 639 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of El Cenizo, or 22 miles northwest of Zapata, moving
northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northern Zapata
County.

This includes US Highway 83 between mile markers 738 and 748.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
Deep South Texas.

&&

LAT...LON 2732 9937 2727 9933 2727 9901 2720 9898
      2706 9945 2709 9943 2711 9944 2713 9943
      2715 9944 2716 9943 2721 9943 2722 9944
      2725 9944 2727 9945
TIME...MOT...LOC 2339Z 247DEG 25KT 2717 9946

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

54

The radar

The Corpus Christi radar (KCRP), 199 km away, was scanning. The volume nearest the first event began at 01:22 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail, 2 flash flood. Local standard time, as filed.

Hail, Zapata

When
May 23, 7:20 PM CST
Where
Zapata County, 1.96 mi NNE of Zapata Arpt
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
26.907, -99.271

The Zapata County Fire Department reported hail the size of a quarter, or 1.0, in Zapata at 8:20PM CDT.

Flash Flood, Zapata

When
May 23, 8:00 PM CST to May 24, 12:00 AM CST
Where
Zapata County, 2.17 mi WNW of Zapata to 2.27 mi WNW of Zapata
Cause
Heavy Rain
Property damage
$300,000
Reported by
Social Media
Coordinates
26.914, -99.261

Video on social media shows several feet of fast moving water near Medina Street - a flood-prone area known as Medina Addition - with two SUVs that had been swept off the road and into a ditch. Video later shows the vehicles getting dragged out of the ditch by a tow truck. Based on the during and after videos, it is estimated that 3 to 4 feet of fast flowing water was moving across the road at the height of the flash flooding. Additional video shows people having to abandon homes during the height of the flooding and the water coming up to their waists, which supports the 3 to 4 foot estimates of fast moving water. A report of 8 of rain came in from just northwest of Zapata from this storm. The local newspaper in Zapata County later reported that at least 15 homes were affected with many of them losing their furniture, clothing, and household items.

Hail, Starr

When
May 23, 9:00 PM CST
Where
Starr County, 1.6 mi SSE of Santa Elena
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
26.760, -98.487

A homeowner interviewed by a local television station reported ping pong to golf ball sized hail, which damaged his roof and several of his windows. He also reported severe damage to trees, shingles, and a destroyed wooden playground due to very gusty winds.

Thunderstorm Wind, Starr

When
May 23, 9:00 PM CST to 9:05 PM CST
Where
Starr County, 1.6 mi SSE of Santa Elena
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
26.760, -98.487

A homeowner interviewed by a local television station reported severe damage to trees, shingles, and a destroyed wooden playground due to very gusty winds. He also reported ping pong to golf ball sized hail, which damaged his roof and several of his windows. Radar indicated this storm strengthening with the potential for even higher wind gusts as it moved into extreme eastern Starr County, but there were not additional corroborating reports as of this writing.

Thunderstorm Wind, Hidalgo

When
May 23, 10:00 PM CST
Where
Hidalgo County, 0.9 mi ESE of Mc Cook
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
26.477, -98.386

Power lines and crop damage (light to severe) were reported by the COOP observer in McCook. He also reported pea to nickel sized hail as the storms rolled through.

Thunderstorm Wind, Hidalgo

When
May 23, 10:00 PM CST
Where
Hidalgo County, 2.52 mi NE of Edinburg Yard
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
26.358, -98.144

Additional pictures of tree damage was shared by the public near the intersection of Interstate 69C and Davis Road in Hidalgo County.

Thunderstorm Wind, Hidalgo

When
May 23, 10:05 PM CST to 10:15 PM CST
Where
Hidalgo County, 6.28 mi N of Lindsay Gardens to 5.63 mi N of Lindsay Gardens
Measured
56 kt (64 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$110,000
Reported by
NWS Storm Survey
Coordinates
26.371, -98.327

A manufactured home resting on cinder blocks was blown off of the cinder blocks. The metal roof of another manufactured home was completely lifted up and torn off. Another manufactured home was flipped over on its side. Large branches of several trees were broken. Fencing was knocked down next to manufactured home blown off the cinder blocks. Several other homes in the neighborhood, known locally as a colonia, had minor roof and siding damage. Two persons were injured at one of the homes, one whose hand was injured by corrugated siding that had blown between two sections of the structure.

Thunderstorm Wind, Hidalgo

When
May 23, 10:25 PM CST to 10:30 PM CST
Where
Hidalgo County, 0.71 mi ESE of Faysville to 0.89 mi ESE of Faysville
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
26.417, -98.119

The metal roof of the Segovia State Prison Unit was peeled back. A large metal shipping container next to the Lopez State Prison Unit was rolled several times due to the wind. Several trees with large branches were broken. A large tree was uprooted in front of the Lopez State Prison Unit.

Flash Flood, Starr

When
May 24, 2:00 AM CST to 4:30 AM CST
Where
Starr County, La Casita to 0.61 mi ESE of Garciasville
Cause
Heavy Rain
Property damage
$30,000
Reported by
Social Media
Coordinates
26.320, -98.700

Social media pictures showed several submerged cars that were being removed from flood waters from the heavy rain the night before. Flood depth of 3 to 4 feet is estimated due to how high the water was on the cars.

Hail, Hidalgo

When
May 24, 3:15 AM CST to 3:40 AM CST
Where
Hidalgo County, 1.21 mi NNW of La Toya to 0.46 mi WSW of Mission
Measured
1.5 in hail
Reported by
Social Media
Coordinates
26.246, -98.478

Social media reports of quarter to ping pong sized hail fell on the Palmview area in southwestern Hidalgo County around 4:22AM CDT on May 24th. There were additional areas of hail of pea to dime sized hail in La Joya and the Mission area around the same times.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017053, 1017060, 1017054, 1017055, 1017058, 1017059, 1017056, 1017057, 1017062, 1017061.